Quitting caffeine can be a difficult process. Many people don’t think of caffeine as a drug, but it's a form of stimulant from a class of drugs called xanthines. You can become habituated to caffeine and dependent on its effects, so quitting caffeine can cause a number of unpleasant symptoms. Some of the symptoms that you may experience when quitting caffeine include headache, fatigue and an inability to concentrate. Caffeine withdrawal symptoms don't last forever, though.
Caffeine and Energy
Many people use caffeine to kick-start their energy; some people use it first thing in the morning to get going, others may use it as an afternoon pick-me-up. Still others drink coffee from first thing in the morning until they go to bed at night. It’s not surprising that when you quit caffeine you feel tired and don’t have any energy -- you’ve lost the stimulant effect. Quitting caffeine means giving up the physiological “lift,” the psychological boost to concentration and the emotional dependency that lifts your mood, according to nurse practitioner Marcelle Pick.
The more caffeine that you take in, the longer your withdrawal period is likely to be, according to research at Johns Hopkins University published in the October 2004 issue of “Psychopharmacology.” Researchers found most people developed withdrawal symptoms within 12 to 24 hours after stopping caffeine. Symptoms peaked within the first 48 hours and lasted two to nine days. High caffeine intake tended to increase the severity of symptoms, but some people who drank as little as one small cup of coffee a day developed symptoms.
When your caffeine intake is too high, the stimulant effect can cause anxiety and insomnia. Withdrawal can also disrupt your sleep patterns, according to the website My Addiction. If lack of energy is troubling you during caffeine withdrawal, take heart. Withdrawal symptoms are unlikely to last more than nine days, according to the Johns Hopkins researchers. However, Pick says that women can take longer to detox than men and are more likely to experience withdrawal symptoms.
You can make the withdrawal period less onerous by reducing your caffeine intake gradually rather than simply stopping, especially if you're a heavy habitual caffeine user. Pick suggests that you start the day with a cup of regular coffee, then make the next cup half decaf and half regular coffee. If you drink more than two cups a day, you can make the rest of your intake half decaf. This gradual decrease can prevent the loss of energy that occurs when you stop caffeine abruptly.
Tea or Soft Drinks
If tea, soft drinks or energy drinks are your preferred source of caffeine, use a similar strategy to reduce your intake. Continue to decrease the amount of caffeine by half each day. Depending on your usual caffeine intake, you could be completely decaffeinated within a week or so. Both Pick and the Johns Hopkins researchers concur that the gradual withdrawal is less likely to provoke withdrawal symptoms such as loss of energy.
- Johns Hopkins University: Caffeine Withdrawal Recognized as a Disorder
- Psychopharmacology: A Critical Review of Caffeine Withdrawal: Empirical Validation of Symptoms and Signs, Incidence, Severity, and Associated Features
- CaffeineDependence.org: Use and Common Sources of Caffeine
- MyAddiction.com: Metabolism of Caffeine